Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 80, NWS Green Bay, WI

September 26, 2020Florence County, Forest County, Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 26, 2020, 7:12 PM CDT for Florence County, Forest County, Vilas County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2020, 7:12 PM CDT (00:12 UTC)
Expired
Sep 26, 2020, 7:45 PM CDT
In force
33 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Florence County, WI, Forest County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 103 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 5:50 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-611 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

489 
WUUS53 KGRB 270012
SVRGRB
WIC037-041-125-270045-
/O.NEW.KGRB.SV.W.0080.200927T0012Z-200927T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
712 PM CDT Sat Sep 26 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northwestern Forest County in northeastern Wisconsin...
  East central Vilas County in north central Wisconsin...
  Northwestern Florence County in northeastern Wisconsin...

* Until 745 PM CDT.

* At 712 PM CDT, a severe thunderstorm was located near Kentuck Lake
  Campground, or 13 miles southwest of Iron River, moving east at 50
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Tipler, Wisconsin Slough Natural Area, Whisker Lake Wilderness,
  Kentuck Lake Campground, Alvin, Luna-White Deer Campground,
  Franklin Lake Campground, Nelma, Windsor Dam Campground and Stevens
  Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4602 8882 4603 8878 4602 8878 4603 8873
      4602 8868 4599 8867 4599 8862 4602 8860
      4601 8858 4602 8853 4602 8851 4599 8849
      4600 8847 4598 8842 4599 8838 4597 8833
      4592 8832 4588 8901 4609 8906 4610 8899
TIME...MOT...LOC 0012Z 255DEG 45KT 4599 8887 

HAIL...1.00IN
WIND...<50MPH
 
$$
Kieckbusch
2 follow-up statements
853 
WWUS53 KGRB 270034
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
734 PM CDT Sat Sep 26 2020

WIC041-125-270043-
/O.CAN.KGRB.SV.W.0080.000000T0000Z-200927T0045Z/
Forest WI-Vilas WI-
734 PM CDT Sat Sep 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FOREST AND EAST
CENTRAL VILAS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Wisconsin.

LAT...LON 4599 8849 4600 8847 4598 8842 4599 8838
      4596 8833 4592 8832 4591 8868 4602 8868
      4599 8867 4598 8864 4599 8861 4602 8860
      4601 8858 4602 8851
TIME...MOT...LOC 0033Z 255DEG 45KT 4606 8850 

$$

WIC037-270045-
/O.CON.KGRB.SV.W.0080.000000T0000Z-200927T0045Z/
Florence WI-
734 PM CDT Sat Sep 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN FLORENCE COUNTY...

At 733 PM CDT, a severe thunderstorm was located near Stambaugh, or 
7 miles southeast of Iron River, moving east at 50 mph. Strong winds 
and hail may still brush through far northwest Florence County.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wisconsin Slough Natural Area and Whisker Lake Wilderness. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4599 8849 4600 8847 4598 8842 4599 8838
      4596 8833 4592 8832 4591 8868 4602 8868
      4599 8867 4598 8864 4599 8861 4602 8860
      4601 8858 4602 8851
TIME...MOT...LOC 0033Z 255DEG 45KT 4606 8850 

HAIL...1.00IN
WIND...60MPH
 
$$
Kieckbusch
768 
WWUS53 KGRB 270038
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
738 PM CDT Sat Sep 26 2020

WIC037-270048-
/O.EXP.KGRB.SV.W.0080.000000T0000Z-200927T0045Z/
Florence WI-
738 PM CDT Sat Sep 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FLORENCE COUNTY
WILL EXPIRE AT 745 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Green Bay.

LAT...LON 4599 8849 4600 8847 4598 8842 4599 8838
      4596 8833 4592 8832 4591 8868 4602 8868
      4599 8867 4598 8864 4599 8861 4602 8860
      4601 8858 4602 8851
TIME...MOT...LOC 0038Z 255DEG 45KT 4607 8844 

$$
Kieckbusch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 6:33 PM CDT, 39 minutes earlier.

Area forecast discussion, Sep 26, 6:33 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
633 PM CDT Sat Sep 26 2020

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Sunday
Issued at 350 PM CDT Sat Sep 26 2020

All eyes are on the ongoing/additional severe weather this
afternoon/evening. 850mb boundary/front was draped across central
and east-central WI late this morning. This along with some weak
WAA, moisture convergence and steep mid-level lapse rates aided
in some shower/storm develop over Lake Michigan. Still tough to
find the surface warm front as winds/dewpoints fairly uniform
across the area, but it appears it is slowly lifting northward
from Door County toward Wood County as of 3pm. Showers and storms
have developed across central WI and pushed northeast across the
area during the early afternoon hours. Most of this activity is
doing a very good job of keeping instability down (MUCAPEs
struggling to get to 500 J/kg and low level lapse rates under 5.0
C/km). But a few of the storms north of the boundary have tapped
into the mid level instability and are producing some large hail.

For this afternoon and evening...chances of severe weather will
diminish across areas of central and east central WI late this
afternoon as the boundary lifts north and the clouds/rain have
kept a damper on instability. Chances for severe weather will
continue farther north as the front lifts toward the MI border and
instability advects north aided by a strengthening southwesterly
low level jet. Upper support also increasing as the upper trough
approaches. Hail appears to be the greatest severe threat along
and north of the boundary. A conditional wind and tornado threat
still exists near the boundary with impressive bulk shear over 50
knots and favorable hodographs for supercells. Question will be
if the better instability can catch up to the front. If things
come together, surface based convection would be possible and
bring a higher wind/tornado threat. Severe weather threat will
end/exit the area by around 11 pm, as instability wanes and areas
of storms head into the U.P. and Lake Michigan. The boundary will
remain situated across the area through the night, so can't rule
out some additional showers or maybe a storm, mainly north, but
coverage should be pretty limited. Quite a bit of dense fog was
noted upstream this morning behind the boundary and where winds
decoupled, but think winds will stay up for much of the
evening/night and there will be clouds around, so that will limit
the fog potential. However, if/where winds die off and clouds
partially clear, some fog development would be possible, with the
highest chance being across north central WI.

For Sunday...the boundary will sink southeast across the area
through the day with a shortwave trough digging into the western
Great Lakes. Best chances for showers will be along and ahead of
the front, but some post-frontal showers will be possible,
especially in the afternoon across central and northern WI as the
colder air arrives aloft. West to southwest winds will be on the
breezy side with gusts up to around 25 mph. Highs will top out in
the 60s near midday or early afternoon, the drop later in the day.

.LONG TERM...Sunday Night Through Saturday
Issued at 350 PM CDT Sat Sep 26 2020

A significant pattern change will occur across the western Great
Lakes during the extended forecast period. An amplified upper
pattern will develop, with ridging over the western U.S. and
troughing across the eastern half of the country. This will
result in a significant cool down, especially over the latter
half of next week. There will also be periodic chances of
showers, though precipitation amounts should be fairly light.
It may get cold enough Thursday night into Friday morning for
some snow flakes north. High pressure should bring a mainly dry
period Friday night into Saturday.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 633 PM CDT Sat Sep 26 2020

Showers and thunderstorms will impact mainly RHI this evening,
before steadily diminishing overnight. Ceilings will generally
remain in the VFR to MVFR range across each of the TAF sites, the
lowest at MTW and across central WI. This will be ahead of a low
pressure system and associated cold front. LLWS will increase
ahead of the cold front into the early overnight hours before
steadily diminishing from west to east early Sunday morning.
Upper-level troughing will dig across all of WI Sunday, allowing
for some instability showers to develop by Sunday afternoon. This
could bring an intermittent MVFR ceiling, mainly toward the
afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through Sunday morning for WIZ022-040-
050.
&&

SHORT TERM.....Bersch
LONG TERM......Kieckbusch
AVIATION.......Cooley
Hazardous weather outlook, Sep 26, 3:24 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
324 PM CDT Sat Sep 26 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-272030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
324 PM CDT Sat Sep 26 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This afternoon into tonight

Strong to severe thunderstorms are expected late this afternoon
and evening through 11 PM, along and north of Highway 29.
Damaging winds, large hail, and isolated tornadoes are possible.

Strong currents are likely to lead to hazardous swimming conditions
at Lake Michigan beaches this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.
Spotters are requested to report hail over a half inch in diameter
or wind damage to the National Weather Service in Green Bay.

LMZ521-522-541>543-272030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
324 PM CDT Sat Sep 26 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gusty south winds and large waves will result in hazardous
conditions to small craft on Green Bay and Lake Michigan through
tonight.

Thunderstorms with large hail or strong winds will pose a hazard
to mariners late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Gusty winds or high waves will continue on Lake Michigan Sunday,
especially north of Sturgeon Bay, resulting in hazardous
conditions for small craft. The gusty winds and high waves will
diminish Sunday afternoon.

Bersch

In the hours before

Local storm report, Sep 26, 4:24 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
424 PM CDT SAT SEP 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             1 N BIRNAMWOOD          44.94N 89.19W
09/26/2020  M1.25 INCH       SHAWANO            WI   PUBLIC

&&

KEITHC
Special weather statement, Sep 26, 4:35 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Green Bay WI
435 PM CDT Sat Sep 26 2020

WIZ022-262200-
Door WI-
435 PM CDT Sat Sep 26 2020

...SPECIAL WEATHER STATEMENT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Egg Harbor, or 12 miles east of Menominee, moving east at 65 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Ephraim, Egg Harbor, Newport State Park, Baileys Harbor, Sister Bay,
Peninsula Center, Fish Creek, Peninsula State Park, Ellison Bay and
Rowleys Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4537 8682 4533 8681 4525 8690 4519 8692
      4516 8697 4511 8695 4509 8697 4503 8706
      4497 8742 4508 8736 4512 8737 4517 8744
      4521 8742 4523 8731 4522 8728 4522 8721
      4528 8716
TIME...MOT...LOC 2135Z 252DEG 55KT 4508 8738

Kieckbusch
Special weather statement, Sep 26, 4:49 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Green Bay WI
449 PM CDT Sat Sep 26 2020

WIZ013-021-073-262230-
Southern Marinette County WI-Northern Oconto County WI-
Northern Marinette County WI-
449 PM CDT Sat Sep 26 2020

...SPECIAL WEATHER STATEMENT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of McCaslin Mountain Natural Area, or 27 miles south of
Kingsford, moving east at 60 mph. Other storms were developing east
of Mountain.

Half inch hail will be possible with these storms.

Locations impacted include...
Crivitz, Wausaukee, Bear Paw Scout Camp, Middle Inlet, Amberg,
Beecher, Athelstane, Silver Cliff, Caldron Falls and Mcallister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4523 8773 4508 8843 4547 8842 4564 8781
      4559 8778 4556 8779 4556 8783 4554 8780
      4550 8779 4547 8781 4544 8786 4541 8785
      4535 8789 4537 8787 4534 8785 4535 8782
      4535 8775 4539 8770 4537 8766 4534 8765
TIME...MOT...LOC 2148Z 252DEG 52KT 4542 8826

Kieckbusch
Special weather statement, Sep 26, 6:33 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Green Bay WI
633 PM CDT Sat Sep 26 2020

WIZ005-010-270015-
Vilas WI-Oneida WI-
633 PM CDT Sat Sep 26 2020

...SPECIAL WEATHER STATEMENT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rainbow Flowage, or 12 miles west of Eagle River, moving northeast at
55 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Eagle River, Phelps, Rainbow Flowage, Arbor Vitae, Woodruff, Conover,
Lake Tomahawk, Sayner, Land O Lakes and Lac Vieux Desert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northeastern Wisconsin.

LAT...LON 4614 8909 4607 8893 4603 8893 4578 8961
      4597 8977 4618 8928
TIME...MOT...LOC 2332Z 239DEG 48KT 4594 8951

Kieckbusch
Local storm report, Sep 26, 6:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
647 PM CDT SAT SEP 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 W WASHINGTON ISLAND   45.38N 86.94W
09/26/2020  E0.75 INCH       DOOR               WI   PUBLIC

            DELAYED REPORT. TIME ESTIMATED BY RADAR.

&&

BERSCH
Special weather statement, Sep 26, 7:03 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Green Bay WI
703 PM CDT Sat Sep 26 2020

WIZ005-011-012-270030-
Vilas WI-Florence WI-Forest WI-
703 PM CDT Sat Sep 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FOREST...
SOUTHEASTERN VILAS AND NORTHWESTERN FLORENCE COUNTIES UNTIL 730 PM
CDT...

At 703 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Phelps to 6 miles south of
Kentuck Lake Campground. Movement was east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Phelps, Wisconsin Slough Natural Area, Kentuck Lake Campground,
Alvin, Luna-White Deer Campground, Franklin Lake Campground, Nelma,
Anvil Lake Campground and Windsor Dam Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northeastern Wisconsin.

LAT...LON 4602 8882 4603 8880 4603 8878 4602 8878
      4603 8873 4601 8868 4599 8867 4598 8864
      4599 8861 4602 8860 4601 8859 4602 8853
      4599 8850 4600 8846 4599 8844 4597 8844
      4588 8905 4590 8905 4590 8913 4614 8910
TIME...MOT...LOC 0003Z 254DEG 39KT 4613 8900 4590 8898

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:21 PM CDTSpecial Weather StatementGRBOneida39 min
Sep 26, 7:57 PM CDTSpecial Weather StatementGRBVilas63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.